Get Help:

Coping with Heroin Withdrawal Symptoms

When an addict begins to experience planned withdrawal—ideally under the care of heroin addiction rehab—they can expect a wide variety of symptoms ranging from mild to potentially life-threatening. Those who have become physically dependent on the drug are often afraid to stop using it for fear of the symptoms that will occur, symptoms that can begin to develop as soon as a few hours after a last dose for the sustained user. Because the longtime addict is at risk of serious medical complications, they should be under the care of a medical professional from the moment they choose to stop their heroin use.

A typical heroin addiction timeline begins with intense cravings for the drugs, along with extreme sweating; nausea and vomiting; severe aches and pains in the muscles and bones; cramping and feelings of heaviness throughout the body; uncontrollable crying and insomnia; fever and diarrhea (as heroin naturally makes users constipated); and a runny nose. And unfortunately for the long-term user, so damaging is heroin to the body that death from constant seizures, heart attack and stroke can occur if withdrawal symptoms aren’t closely monitored and controlled by a physician.

Additionally, heroin addiction and depression is a hallmark of withdrawal from the drug and the reason so many heroin addicts relapse into use. In fact, so chronic can an addict’s depression, hopelessness and despair be during withdrawal that the suicide rates among heroin users is more than 35 percent, and addicts are 14 percent more likely to commit suicide than non-users. The reason behind these statistics lies in the way heroin takes over the physiological systems of the user’s body and mind: once the brain becomes dependent on the euphoria that heroin provides, the cessation of that regular feeling can lead to a condition known as anhedonia, or the lack of the ability to find pleasure in everyday life. It’s very important therefore that a heroin addict seeking rehabilitation be assessed constantly throughout the recovery process for depression and suicidal intentions.

Fortunately, many recovery programs are equipped to deal with all the withdrawal symptoms a long-term heroin addict will experience. And of course, the addict’s chances of recovery greatly increase when they enter either an inpatient rehabilitation program or, at the very least, a comprehensive outpatient program where they are monitored and counseled and receive regular support from addiction specialists and other health professionals.